Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

August 7, 2016Alamance County, Guilford County, Person County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 7, 2016, 12:45 AM EDT for Alamance County, Guilford County, Person County, North Carolina. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 12:45 AM EDT (04:45 UTC)
Expired
Aug 7, 2016, 2:00 AM EDT
In force
75 min
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Guilford County, NC, Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WWUS82 KRAH 070445
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1245 AM EDT SUN AUG 7 2016
 
NCZ007-022>025-070600-
GUILFORD   NC-PERSON   NC-DURHAM   NC-ORANGE   NC-ALAMANCE   NC-
1245 AM EDT SUN AUG 7 2016

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT PORTIONS
OF GUILFORD...SOUTHERN PERSON...NORTHWESTERN DURHAM...NORTHERN
ORANGE AND ALAMANCE COUNTIES UNTIL 200 AM EDT...

AT 1240 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS STRETCHING FROM NEAR STOKESDALE EAST TO
REIDSVILLE TO NEAR YANCEYVILLE...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN, FREQUENT LIGHTNING AND WIND GUSTS IN EXCESS OF 35
MPH WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE SOUTHEAST. THESE
STORMS WILL INITIALLY IMPACT LOCATIONS NEAR AND NORTH OF INTERSTATE
85 WITH THE STRONGEST STORMS MOVING INTO NORTHERN GUILFORD
AND NORTHERN ALAMANCE COUNTIES. 

LOCATIONS IMPACTED INCLUDE...
SUMMERFIELD...GREENSBORO...UNION RIDGE...BURLINGTON...ROXBORO...
MEBANE...ROUGEMONT...MCLEANSVILLE AND CARR. 

LAT...LON 3625 7881 3597 7928 3598 8002 3626 8001
      3624 7915 3639 7915 3641 7894
TIME...MOT...LOC 0436Z 333DEG 18KT 3621 7988 

$$

BLAES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 9:20 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 6, 9:20 PM EDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
920 PM EDT SAT AUG 6 2016

.SYNOPSIS...
A cold front will approach the area from the northwest late tonight,
then stall across the region Sunday through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 920 PM Saturday...

Outflow dominated band of storms across southern Virginia will
continue to progress south and into the northern portions of the NC
piedmont and coastal plain counties in the next hour or two. While
the storms are moving into a weaker sheared environment, airmass
across the area remains moderately buoyant, sufficient enough to
support a vigorous updraft or two capable of producing isolated wind
damage. Have raised pops to high chance/near likely for the next few
hours along the Virgina bordering counties. While this convection
should gradually weaken overnight owing to further nocturnal cooling
and weakening instability, could see some lingering convection
overnight as the cold front drops south into the northern third of
the forecast area between 08 to 12z.

Lows in the lower 70s north to mid 70s south.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 250 PM Saturday...

A potentially wet period as the cold front currently to our NW is forecast
to settle into NC Sunday, then stall over southern sections Sunday night
and Monday. The wind at the surface will shift to the east behind the
front. Weak areas of low pressure are expected to aid in lift and convergence
near the boundary and a WAA pattern a top the frontal zone will aid lift
of the very moist air easterly flow along and north of the boundary. Of
concern is that the mid level flow will become light and in opposite direction
to the mean low level flow. This should result in slow moving showers
and thunderstorms with the potential for training as well. Flash flood
guidance of 2-3 inches in 3-6 hours exists over the NW and N
Piedmont including portions of the Triad and Triangle areas (obviously much
lower than last week due to the recent heavy rain). Therefore, if widespread
heavy rain continues to appear likely in later forecasts for this period -
a flash flood watch may be needed for a portion of the Piedmont region
sometime Sunday into Monday or even Tuesday. We will continue to mention
the potential for heavy rain in the Hazardous Weather Outlook.

The temperatures will be cooler by day with the extensive afternoon cloudiness and
the likelihood of showers/storms Sunday through Monday. Highs generally in the
80s. Lows in the upper 60s to lower 70s.
&&

.LONG TERM /Monday Night through Saturday/...
As of 315 PM Saturday...

The weak upper level trough will start to retreat northward as a
developing Bermuda high ridges into the region early in the week.
Meanwhile a tropical low will linger along the Gulf coast. While the
weather should gradually dry out some in the long term, there will
still be the daily chances for diurnal showers/storms, best chances
in the west and south, in closest proximity to the low. Pwats will
remain high, around 2". Highs will continue to hover around normal,
mid 80s to low 90s. Similarly for the lows, they will remain
uncomfortably in the low to mid 70s. The models indicate the Gulf
low slowly migrating north northeastward over the Appalachians late
in the week into the weekend. However, confidence in how the
migration and evolution of this system will play out with convection
chances is still pretty low, thus will keep the slight chance to
chance showers and storms through the period.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 720 PM Saturday...

All convection in the region has dissipated early this evening.
However, there is a chance of convection arriving from the north
tonight, mainly north of KFAY. Stratus is possible again late
tonight into early Sunday morning, with IFR CIGS possible.

Looking beyond 12z Sunday, showers and thunderstorms are expected
to develop across central NC on Sunday afternoon, then linger into the
evening hours. Sub-VFR conditions are expected Sun afternoon
through much of Sun night as a frontal zone stalls out over the
area. Sub-VFR conditions with fog and low stratus are expected late
Sun night into early Mon morning, then another round of
showers and storms is expected Mon afternoon/evening. This pattern
is likely to hold through Tue through Thu, with good chances for sub-
VFR conditions in afternoon/evening showers/storms, with fog and low
stratus possible each morning.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...CBL
SHORT TERM...Badgett/KC
LONG TERM...KC
AVIATION...Badgett/Franklin
Hazardous weather outlook, Aug 6, 8:50 PM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
850 PM EDT SAT AUG 6 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-080100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
850 PM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FLASH FLOOD WATCH MAY BE NEEDED SUNDAY INTO MONDAY NIGHT...
ESPECIALLY OVER THE PIEDMONT.

CLUSTERS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED
SUNDAY AFTERNOON AND NIGHT. MANY AREAS SHOULD SEE BETWEEN 1 AND
3 INCHES OF RAINFALL, WITH LOCALIZED FLOODING POSSIBLE.
ADDITIONAL HEAVY RAIN MAY OCCUR OVER THE REGION WELL INTO MONDAY,
COURTESY OF A VERY SLOW MOVING OR STALLED FRONT ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 12:45 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1245 AM EDT SUN AUG 7 2016

NCZ007-022>025-070600-
GUILFORD   NC-PERSON   NC-DURHAM   NC-ORANGE   NC-ALAMANCE   NC-
1245 AM EDT SUN AUG 7 2016

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT PORTIONS
OF GUILFORD...SOUTHERN PERSON...NORTHWESTERN DURHAM...NORTHERN
ORANGE AND ALAMANCE COUNTIES UNTIL 200 AM EDT...

AT 1240 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS STRETCHING FROM NEAR STOKESDALE EAST TO
REIDSVILLE TO NEAR YANCEYVILLE...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN, FREQUENT LIGHTNING AND WIND GUSTS IN EXCESS OF 35
MPH WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE SOUTHEAST. THESE
STORMS WILL INITIALLY IMPACT LOCATIONS NEAR AND NORTH OF INTERSTATE
85 WITH THE STRONGEST STORMS MOVING INTO NORTHERN GUILFORD
AND NORTHERN ALAMANCE COUNTIES.

LOCATIONS IMPACTED INCLUDE...
SUMMERFIELD...GREENSBORO...UNION RIDGE...BURLINGTON...ROXBORO...
MEBANE...ROUGEMONT...MCLEANSVILLE AND CARR.

LAT...LON 3625 7881 3597 7928 3598 8002 3626 8001
      3624 7915 3639 7915 3641 7894
TIME...MOT...LOC 0436Z 333DEG 18KT 3621 7988

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:53 AM EDTSpecial Weather StatementRAHGuilford67 min
Aug 7, 2:29 AM EDTAreal Flood AdvisoryRAHGuilford2 hr
Aug 7, 12:15 PM EDTSpecial Weather StatementRAHStanly45 min
Aug 7, 12:33 PM EDTSpecial Weather StatementRAHStanly42 min
Aug 7, 12:53 PM EDTAreal Flood AdvisoryRAHStanly3 hr
Aug 7, 1:08 PM EDTFlash Flood WarningRAHStanly3 hr
Aug 7, 1:12 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Orange, Wake3 hr
Aug 7, 1:26 PM EDTFlash Flood WarningRAHChatham, Durham, Wake3 hr
Aug 7, 1:53 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne3 hr
Aug 7, 2:48 PM EDTFlash Flood WarningRAHHarnett, Johnston, Wayne3 hr
Aug 7, 4:09 PM EDTAreal Flood AdvisoryRAHMoore2 hr
Aug 7, 4:49 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Sampson41 min
Aug 7, 5:04 PM EDTSpecial Weather StatementRAHChatham41 min
Aug 7, 5:05 PM EDTAreal Flood AdvisoryRAHCumberland, Hoke, Sampson115 min
Aug 7, 5:11 PM EDTSpecial Weather StatementRAHAnson, Richmond, Scotland79 min
Aug 7, 5:18 PM EDTFlash Flood WarningRAHCumberland117 min
Aug 7, 5:33 PM EDTFlash Flood WarningRAHHoke3 hr

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.